MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

As everyone knows if $x\in S^1$, then the set $\{ x^n \}$ is either finite or dense. Under which condition is true for any other locally compact group, i.e if $G$ is a locally compact group, and $x\in G$ is a non-trivial element, then the set $x^n$ is either finite or dense.

share|cite|improve this question
@Mohammad: in the future, keep in mind that it's generally considered impolite to edit your question in such a way as to make existing answers unintelligible. – Qiaochu Yuan Nov 4 '10 at 19:24
My apology, you are completely right, Sorry about that. – Mohammad Nov 4 '10 at 19:28
I added the tag "topological-groups" – rpotrie Nov 4 '10 at 23:41
Nice question. You might want to read about Burnside's problem: . It doesn't give an answer to your question, but investigates situation more closely in the case of discrete groups. – Łukasz Grabowski Nov 5 '10 at 17:14

It is easy to produce groups $G$ in which the set $\{x^n\}$ is finite for every $x\in G$. E.g, let $F$ be any finite group; then $G=F^{\mathbb{N}}$ is a compact, totally disconnected group with this property. So in the OP we may assume that $G$ contains some element generating an infinite cyclic dense subgroup.

I claim that, in this case, $G$ is indeed isomorphic to $S^1$. First, $G$ is locally compact abelian. Here is a result I found in the book by W. Rudin, "Fourier analysis on groups" (Wiley, 1962). Say that a locally compact abelian group is {\it monothetic} if it contains a dense cyclic subgroup. Theorem 2.3.2: every monothetic group is either compact or isomorphic to $\mathbb{Z}$ (as a topological group). Coming back to the OP, our group $G$ is monothetic. By the theorem just quoted, $G$ must be compact (as $\mathbb{Z}$ clearly does not satisfy the assumptions of the OP).

Let $\hat{G}$ be the dual of $G$, a discrete, infinite abelian group. By Pontrygin duality, it is enough to prove that $\hat{G}$ is infinite cyclic. Dualizing the assumptions in the OP, we see that every homomorphism $\hat{G}\rightarrow S^1$ either has finite image, or is injective. In particular, $\hat{G}$ is just infinite (infinite, but every proper quotient is finite). It is not very difficult to see that a just infinite, abelian group is infinite cyclic (see McCarthy, Donald, Infinite groups whose proper quotient groups are finite. I. Comm. Pure Appl. Math. 21 1968 545–562).

share|cite|improve this answer

I don't think ever for a Lie group $G$. If $G$ is not compact then it will have a closed subgroup isomorphic to $\mathbb{R}$, which rules it out. If it is compact, then it will have a proper subgroup isomorphic to $S^1$ which again rules it out.

share|cite|improve this answer

This is not true even for compact abelian groups. If you take $G = S^1 \times S^1$ and $(x,y) \in G$ is an element such that the orbit of $x$ in $S^1$ is dense and the orbit of $y$ in $S^1$ is finite, then the orbit of $(x,y)$ in $S^1 \times S^1$ will be neither.

share|cite|improve this answer

For Lie groups, the only one with this property is $S^1$.

To see this, consider a one parameter subgroup given by exponential of a vector in the lie algebra, and the closure of this subgroup should be abelian.

Since the only abelian lie group with the property you are asking is $S^1$, this concludes.

For other groups, I believe it should also be true, but I don't know. The argument above, shows that if the group is not abelian, then it does not hold (since the closure of an orbit is an abelian closed subgroup), but I don't know if abelian topological groups are all known (the ones I know, the only one verifying your property is $S^1$).

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.